Sunday, August 7, 2022

Does Ibuprofen Help With Sinus Congestion

What Is Ibuprofen And Pseudoephedrine

Smiley360 Mission kit for Advil Sinus & Congestion & Pain

Ibuprofen is a nonsteroidal anti-inflammatory drug . Pseudoephedrine is a decongestant.

Ibuprofen and pseudoephedrine is a combination medicine used to treat stuffy nose, sinus congestion, cough, and pain or fever caused by the common cold or flu.

Ibuprofen and pseudoephedrine may also be used for purposes not listed in this medication guide.

When To See A Doctor

It’s time to see a doctor if you have:

  • A fever lasting longer than three to four days
  • Severe symptoms, such as severe headache or migraine, or facial pain
  • Symptoms that get worse after initially improving
  • Symptoms lasting more than 10 days without improvement

It’s important to properly diagnose viral and bacterial sinusitis because antibiotics may be necessary for a bacterial infection, but they cannot treat a viral sinus infection. Only your doctor can differentiate between acute bacterial sinus infection and a viral sinus infection.

If you have heart, kidney, or liver disease, your healthcare provider may consider different treatment.

If you feel worse or your symptoms do not improve with the antibiotic treatment after seven days, you should call your doctor to reevaluate.

Show Sources

What Are The Side Effects Of Inhaled Steroids

Inhaled steroids have few side effects, especially at lower doses. Thrush and hoarseness may occur, although this is rare. Rinsing the mouth, gargling after using the asthma inhaler, and using a spacer device with metered dose inhalers can help prevent these side effects. Thrush is easily treated with a prescription antifungal lozenge or rinse.

Inhaled steroids are safe for adults and children. Side effects with these anti-inflammatory asthma inhalers are minimal. Your doctor will prescribe the lowest dose that effectively controls your childâs or your asthma.

On a side note, many parents are concerned about giving their children âsteroids.â Inhaled steroids are not the same as anabolic steroids that some athletes take to build muscle. These steroids are anti-inflammatory drugs, the cornerstone of asthma therapy. There are many benefits of using anti-inflammatory asthma inhalers to manage asthma.

To learn more about using inhaled steroids in children, see WebMDâs article on Childhood Asthma.

Read Also: How Did I Get A Sinus Infection

Don’t Miss: Medicine To Reduce Sinus Pressure

Cleaning Inside Your Nose

You can clean the inside of your nose using either a home-made salt water solution or a solution made with sachets of ingredients bought from a pharmacy.

To make the solution at home, mix a teaspoon of salt and a teaspoon of bicarbonate of soda into a pint of boiled water that has been left to cool. To rinse your nose:

  • wash and dry your hands
  • stand over a sink, cup the palm of one hand and pour a small amount of the solution into it
  • sniff the water into one nostril at a time

Repeat these steps until your nose feels more comfortable . You should make a fresh solution each day. Dont re-use a solution made the day before.

Special devices you can use instead of your hand are also available for pharmacies. If you choose to use one of these, make sure you follow the manufacturers instructions about using and cleaning it.

What Are The Best Sinus Headache Treatments

Advil Allergy &  Congestion Relief Ibuprofen Coated Tablets

If youre suffering from headaches, they could have several different causes, including congestion in your sinuses. You may feel pain and pressure in your face due to sinusitis , and the first step toward effective treatment is an accurate diagnosis.

In this blog, board-certified ear, nose, and throat specialist Dr. Cecil Yeung will explain more about these types of headaches as well as sinus headache treatment.

Also Check: Can Sinus Infection Cause Cough

How Is A Sinus Headache Diagnosed

A sinus headache can sometimes be confused with a migraine or tension headache. If youve recently had a cold, allergies, or other symptoms that are usually associated with sinusitis that can indicate that your pain may be from a sinus headache. But if pain is your only symptom, its probably not a sinus headache.

If an underlying issue is causing your sinusitis and sinus headaches, your doctor may recommend more testing. For example, if allergies are causing your issues, allergy testing may be recommended.

Who Should Not Take This Medication

Do not take this medication if you:

  • are allergic or sensitive to ibuprofen, pseudoephedrine, or any ingredients of the medication
  • are allergic to other NSAIDs or ASA
  • are about to have or have just had heart surgery
  • are dehydrated due to vomiting, diarrhea, or not drinking enough fluids
  • are taking another NSAID
  • are pregnant or breast-feeding
  • have taken a monoamine oxidase inhibitor within the last 14 days
  • have thyroid disease

You May Like: What To Take For Stuffy Nose And Sinus Pressure

Who Can Take Decongestants

Most people can use decongestants safely, but they’re not suitable for everyone.

They should not be used by the following groups of people without getting advice from a pharmacist or GP first:

  • people taking other medicines
  • men with an enlarged prostate
  • people with liver, kidney, heart or circulation problems
  • people with increased pressure in the eye glaucoma

Can You Use Both Cold And Warm Compress

My Smiley360 Advil Sinus Congestion And Pain Campaign

When it comes to treating sinus headaches and relieving congestion, you dont really need to choose between cold and warm compress. In fact, its better to use both alternately.

Alternating between hot and cold compresses is known as contrast therapy, which has numerous benefits for physical therapy. For sinus pain, this treatment can relieve a lot of the pain youre experiencing and should be done repeatedly in a day.

Heres how to do it:

  • First, youll want to heat some water just shy of boiling temperature. Set this aside, as this is where youll be dipping your washcloth.
  • Prepare an ice pack by wrapping it in a washcloth.
  • Youll then want to soak your washcloth in the warm water, squeezing out the excess. After folding this to a manageable size, youll want to recline and lay this cloth over your upper nose and lower forehead for 3 minutes. The heat should loosen some of the mucus, relieve inflammation, and make it easier to breathe.
  • After those 3 minutes are up, replace the hot washcloth with the ice pack. Leave this on the same area for about 30 seconds.
  • After the 30 seconds are up, soak the hot washcloth in the warm water, again squeezing it to remove excess water. Replace the ice pack with this washcloth for another 3 minutes, repeating this process about two or three times.
  • You can repeat this process four or five times a day, especially when the sinus pain returns.
  • Also Check: Can Sinus Infection Heal On Its Own

    Don’t Miss: At Home Treatment Sinus Infection

    What Are The Pressure Points To Relieve A Sinus Headache

    How to do acupressure for your sinusesUse a mirror to help you find the points on your face.Apply firm but gentle pressure on the points for at least 3 minutes each. You can use your fingers, thumbs, or a thin, blunt object, like the eraser tip of a pencil.Repeat throughout the day for several days.Sep 20, 2019

    Typical Dosing For Ibuprofen/phenylephrine

    • Adults and children age 12 years and up: The typical dose is 1 tablet of 200 mg/10 mg by mouth every 4 hours while youre having symptoms. Dont use more than 6 tablets in a 24-hour period unless your provider specifically told you to do so.
    • Children age less than 12 years: Ask your childs provider.

    Recommended Reading: Apple Cider Vinegar For Sinus Infection

    Can I Take Ibuprofen And Pseudoephedrine If Im Pregnant Or Breastfeeding

    If you are pregnant, you should not take ibuprofen and pseudoephedrine unless your doctor tells you to. Taking an NSAID during the last 20 weeks of pregnancy can cause serious heart or kidney problems in the unborn baby and possible complications with your pregnancy.

    Ask a doctor before using this medicine if you are breastfeeding.

    Over The Counter Painkillers

    Advil® 10

    Taking painkillers might not tackle the cause of your sinus headache, but it will give you temporary pain relief. Over-the-counter painkillers are an easy solution because they are readily available and effective. Medications such as acetaminophen and ibuprofen can give you the pain relief that you need. Make sure to use them according to the label so that you can ensure youre using them safely.

    Read Also: What Is The Best Allergy Medicine For Sinus Headache

    Are There Any Other Precautions Or Warnings For This Medication

    Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.

    What Form Does This Medication Come In

    Liqui-Gels

    Each light gold, liquid-filled gelatin capsule contains 200 mg of ibuprofen and 30 mg of pseudoephedrine. Nonmedicinal ingredients: D& C Yellow No. 10, FD& C Red No. 40, fractionated coconut oil, gelatin, iron oxide, polyethylene glycol, polyvinyl acetate phthalate, potassium hydroxide, propylene glycol, purified water, sorbitan, and sorbitol.

    Caplets

    Each beige, sugar-coated caplet contains 200 mg of ibuprofen and 30 mg of pseudoephedrine. Nonmedicinal ingredients: acetylated monoglyceride, ammonium hydroxide, carnauba wax, cellulose, cornstarch, croscarmellose sodium, iron oxides, parabens, pharmaceutical glaze, pharmaceutical shellac, povidone, pregelatinized starch, silicon dioxide, sodium benzoate, sodium lauryl sulfate, stearic acid, sucrose, and titanium dioxide.

    Daytime

    Each caplet contains 200 mg of ibuprofen and 30 mg of pseudoephedrine. Nonmedicinal ingredients: acetylated monoglycerides, carnauba wax, cellulose, cornstarch, croscarmellose sodium, ethoxyethanol, iron oxides, lecithin, parabens, pharmaceutical glaze, pharmaceutical shellac, povidone, pregelatinized starch, silicon dioxide, simethicone, sodium benzoate, sodium lauryl sulfate, stearic acid, sucrose, and titanium dioxide.

    Recommended Reading: Flonase Help With Sinus Pressure

    Heart Attack And Stroke

    • Risk factors: History of heart problems | Taking high doses of ibuprofen/phenylephrine | Taking ibuprofen/phenylephrine for a long time | History of or planned heart surgery

    Since ibuprofen/phenylephrine contains ibuprofen , it can raise your risk of blood clots, which can cause a heart attack or stroke. Try to take the lowest dose for the shortest time. If you have heart problems, talk to your healthcare provider before starting this medication. Dont take ibuprofen/phenylephrine if you had, or will have, heart surgery. Call 911 or seek immediate help if you experience chest pain, shortness of breath, weakness on one side of your body, or trouble speaking or walking.

    Also Check: Best Medicine To Take For Sinus Infection

    When To Call A Doctor

    Advil Sinus Congestion & Pain – Crowdtap

    Most of the time, a stuffy nose will clear up on its own within a week. Nasal congestion that lasts longer may be a sign of a serious sinus infection in need of treatment. You may also want to see a doctor if the symptoms are interfering with sleep or your ability to function normally.

    A stuffy nose may require medical attention if:

    • You have a high fever.
    • Your symptoms last longer than two weeks.
    • Your nasal passages are completely blocked.
    • Your skin or lips develop a bluish tinge .
    • Your breathing rate is very rapid.
    • You have difficulty breathing or catching your breath.

    Also Check: Natural Products For Sinus Congestion

    What Other Drugs Could Interact With This Medication

    There may be an interaction between ibuprofen – pseudoephedrine and any of the following:

    • acetazolamide
    • alpha-blockers
    • aminoglycoside antibiotics
    • amphetamines
    • angiotensin-converting enzyme inhibitors
    • angiotensin receptor blockers
    • anticoagulants
    • antipsychotics
    • atomoxetine
    • “azole” antifungals
    • beta-adrenergic blockers
    • bimatoprost
    • calcium channel blockers
    • cannabis
    • corticosteroids
    • cyclosporine
    • deferasirox
    • diabetes medications
    • digoxin
    • diuretics
    • dorzolamide
    • ergot alkaloids
    • fast-acting bronchodilators
    • fentanyl
    • glucosamine
    • herbs that may increase the risk of bleeding
    • imatinib
    • long-acting bronchodilators
    • lumacaftor and ivacaftor
    • MAO inhibitors
    • methotrexate
    • other NSAIDs
    • pemetrexed
    • quinolone antibiotics
    • selective serotonin reuptake inhibitors
    • serotonin-norepinephrine reuptake inhibitors
    • sodium phosphates
    • theophyllines
    • thyroid replacements
    • ticagrelor
    • topiramate
    • tricyclic antidepressants

    If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:

    • stop taking one of the medications,
    • change one of the medications to another,
    • change how you are taking one or both of the medications, or
    • leave everything as is.

    An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.

    What Causes Sinus Pain

    Sinuses are hollow spaces in your facial bones that are lined with membranes that secrete mucus. Sinus pain is often a result of inflammation that blocks mucus from draining and leads to pain.

    Sinus swelling can follow viral illnesses, including the common cold, or it can be due to mucus production from allergies or breathing in polluted air that leads to irritation. It can also happen if there are nasal blockages due to abnormal growths called nasal polyps or structural abnormalities, such as a deviated septum, that make you prone to congestion.

    Recommended Reading: Ways To Relieve Sinus Pressure

    Taking Decongestants With Other Medicines

    Ask a pharmacist or GP before taking decongestants if you’re taking other medicines.

    For example, taking decongestants alongside some antidepressants can cause a dangerous rise in blood pressure.

    It’s also important to be careful when taking other medicines if you’re using an “all-in-1” decongestant remedy.

    “All-in-1” decongestants also contain painkillers or antihistamines, so it could be dangerous to take extra doses of these medicines at the same time.

    Page last reviewed: 28 February 2019 Next review due: 28 February 2022

    How Do Ibuprofen And Acetaminophen Work

    Advil Sinus Congestion &  Pain Relief Ibuprofen Coated Tablets

    Ibuprofen is a nonsteroidal anti-inflammatory drug that keeps your body from producing the substances that cause inflammation. Acetaminophen, on the other hand, works to hinder the signals that let you know youre in pain.

    The truth is both are effective, but only temporarily, and neither one will alleviate all of the common symptoms of sinusitis. In addition, each one comes with monetary costs and inconveniences . Like any medication, they also come with risks. For example, ibuprofen can cause heart and stomach issues while acetaminophen can lead to allergic reactions. Fortunately, these side effects are rare, but its a big chance to take.

    You May Like: Sinus Infection Causing Tooth Pain

    What Are Some Options For Sinus Headache Treatment

    You can try some at-home lifestyle remedies, including drinking more fluids, using a humidifier or vaporizer to moisten the air, and using a saltwater nasal spray. You may also want to try applying a warm, wet towel to your face to help provide some relief.

    In addition, the following are some common types of sinus headache treatment:

    • Antihistamines These can help if your sinus headaches are caused by allergies, since they reduce or block histamines and help reduce inflammation and swelling. They are available over-the-counter and also by prescription and come in tablet or nasal spray form.
    • These oral or nasal medications can help reduce the amount of swelling and mucus in your nasal passages. They shouldnt be used in the long-term, however.
    • Nasal steroid sprays These are available by prescription or over the counter and can help reduce pain and congestion.
    • Antibiotics These can be used if your doctor thinks your sinusitis is caused by a bacterial infection. Most infections, however, are viral, and if this is the case, antibiotics wont help.
    • Pain medication Medications such as ibuprofen, acetaminophen, or naproxen sodium can be used.

    If medications dont improve your symptoms, your doctor may recommend surgery depending on the exact cause of your sinusitis and sinus headaches. The goal of surgery is to correct the underlying issue to provide long-term relief.

    Surgical options can include the following:

    Also Check: Can A Sinus Infection Cause Flu Like Symptoms

    When Tylenol Or Advil Fails

    If you dont get headache relief from a dose of Tylenol or an NSAID, you might want to consider a two-tablet dose of Excedrin Extra Strength. This medication contains a combination of drugs, including:

    For some people, a combination of pain relievers and caffeine may work better for treating tension-type headaches than a single pain reliever. That said, combined products may cause more side effects, such as stomach upset or dizziness, although these are generally mild and short-lived.

    However, remember that Excedrin contains both aspirin and acetaminophen. So, be sure to stay within recommended daily limits, especially if you combine it with other types of medication.

    Also Check: Best Medicine For Sinus Pressure And Congestion

    Recommended Reading: Medicine For Sinus Pressure And Congestion

    What Is The Most Important Information I Should Know About Ibuprofen And Pseudoephedrine

    Ibuprofen can increase your risk of fatal heart attack or stroke, even if you don’t have any risk factors. Do not use this medicine just before or after heart bypass surgery .

    Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using ibuprofen and pseudoephedrine, especially in older adults.

    You should not use this medicine if you are allergic to ibuprofen or pseudoephedrine, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.

    Do not use ibuprofen and pseudoephedrine if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, tranylcypromine, and others.

    Do not give ibuprofen to a child younger than 12 years old.

    Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:

    • heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke
    • a heart attack, stroke, or blood clot
    • stomach ulcers or bleeding

    Looking After Yourself At Home

    Advil Sinus Congestion & Pain

    If your symptoms are mild and have lasted less than a week or so, you can usually take care of yourself without seeing your GP.

    The following tips may help you feel better until you recover:

    • Take over-the-counter painkillers such as paracetamol and ibuprofen to relieve a high temperature and pain check the leaflet that comes with your medication first to check its suitable, and never give aspirin to children under 16 years of age.
    • Use over-the-counter nasal sprays or drops to help unblock your nose and allow you to breathe more easily these shouldnt be used for more than a week at a time.
    • Apply warm packs to your face to soothe your pain and help mucus drain from your sinuses.
    • Regularly clean the inside of your nose with a salt water solution to help unblock your nose and reduce nasal discharge.

    Also Check: Medicine To Take For Sinus

    Popular Articles
    Related news